Indiana, 2024Flooding in Indiana, April 6 to 24, 2024
April 6 to 24, 2024 · NWS PAH · 7 events in 4 counties and zones
Well above normal rainfall upstream on the White, Wabash, and Ohio Rivers late March through mid-April led to minor flooding occurring mid-month along the White, Wabash, and Ohio Rivers in Southwest Indiana. River crests occurred between the 19th and 21st, with a swift decline in river levels bringing an end of flooding shortly after.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Well above normal rainfall upstream on the White, Wabash, and Ohio Rivers late March through mid-April led to minor flooding occurring mid-month along the White, Wabash, and Ohio Rivers in Southwest Indiana. River crests occurred between the 19th and 21st, with a swift decline in river levels bringing an end of flooding shortly after. Impacts were primarily flooding of low-lying areas, with several rural roads, agricultural areas, and oil fields affected.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 6, 5:58 AM EST, 1 hour 47 minutes earlier. Its key messages:
- A Freeze Warning and Frost Advisory remains in effect for the entire region until 8AM CT today with temperatures now in the low to mid 30s.
- Showers and thunderstorms will impact the region Sunday afternoon into Sunday evening. The risk for severe weather is marginal, as it is contingent on the amount of low-level moisture. All severe weather hazards are possible.
- The cloud forecast remains favorable for the solar eclipse on Monday. Dry conditions with mostly to partly clear skies is expected.
- Shower and thunderstorm chances return Monday night with multiple rounds possible through the middle of the week. Wednesday in particular looks to be when more organized storms would be favored. Heavy rain is the main hazard of concern. The risk for river flooding will be elevated.
Area forecast discussion, Apr 6, 5:58 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
558 AM CDT Sat Apr 6 2024
.KEY MESSAGES...
- A Freeze Warning and Frost Advisory remains in effect for the
entire region until 8AM CT today with temperatures now in the
low to mid 30s.
- Showers and thunderstorms will impact the region Sunday
afternoon into Sunday evening. The risk for severe weather is
marginal, as it is contingent on the amount of low-level
moisture. All severe weather hazards are possible.
- The cloud forecast remains favorable for the solar eclipse on
Monday. Dry conditions with mostly to partly clear skies is
expected.
- Shower and thunderstorm chances return Monday night with
multiple rounds possible through the middle of the week.
Wednesday in particular looks to be when more organized storms
would be favored. Heavy rain is the main hazard of concern.
The risk for river flooding will be elevated.
&&
.UPDATE...
Issued at 553 AM CDT Sat Apr 6 2024
Updated aviation discussion for 12z TAFs.
&&
.DISCUSSION...
Issued at 333 AM CDT Sat Apr 6 2024
Radiational cooling has allowed for temps to fall into the low to
mid 30s this morning as a Frost Advisory/Freeze Warning remains in
effect until 8AM CT. As a ridge axis associated with an omega
pattern builds over the FA today, a warming trend begins with maxTs
in the upper 50s to lower 60s and minTs in the 40s. Although the
momentum transfer is modest, a dry layer at 900 mb will be able to
mix down, especially across portions of southern Illinois and
western Kentucky where blends of the NBM10th percentile and RAP13
has minRH values nearing 25% this afternoon.
By 12z Sunday, the left exit region of a 100-120 kt jet max at 300-
250 mb will begin to move into the FA from the west as a 500 mb
shortwave breaks apart from a closed low over the northern Plains.
At the sfc, low pressure near the NE/SD border will be moving NE
into IA/MN with an occluded front. Ahead of a trailing frontal
boundary/dry line to the west, the CAMs show a few showers in the
morning developing into discrete storms during the afternoon and
evening hours. The 0z HRRR/RAP13 are a bit more robust with the low-
level moisture compared to other model guidance with dewpoints
rising into the mid 60s along a narrow theta-e axis of 320-325K.
This would translate to higher MLCAPE of 750-1000 J/kg and is
supported by the HREF. Combined with sfc-6km shear of 60 kts, DCAPE
over 800-900 J/kg, and steepening low/mid level lapse rates of 7.0-
7.5 C/km, the parameters remain favorable for a marginal risk of
severe weather should the moisture overachieve like some of the CAMs
are suggesting. Supercells and multicells are the favored storm mode.
Isolated damaging winds and hail look to be the main hazards of
concern, but an isolated tornado cannot be ruled out in the higher
dewpoints where backed winds at the sfc quickly veer with height.
This is reflected by curved hodographs and sfc-1 km shear of 25-30
kts. Rainfall does not look to be terribly heavy as QPF generally
range from a tenth to a quarter of an inch, but locally higher
amounts are possible. Do think any convection quickly wanes after
the loss of diurnal heating when the wind fields and 300 mb
divergence will also be weakening.
Heading into Monday morning, the sfc frontal boundary will
transverse SE of the FA with lingering moisture as drier air moves
in with subtle height rises. Model guidance remains pretty
consistent in showing 20-30% cloud cover for the solar eclipse, but
the Cu Rule would support some scattered cumulus clouds developing
in the afternoon from the south. 15-20% NBM PoPs are progged across
southern portions of western KY, but it is likely any returning pcpn
holds off until late in the day when 700 mb moisture advection
begins to occur. This means conditions remain favorable on what will
end up likely being the most tranquil day of the week with maxTs in
the upper 70s.
The pattern quickly turns unsettled again Monday night as a 500 mb
cut off low gradually digs across the southern Plains. A moist
return flow with southerly winds will support multiple rounds of
showers and thunderstorms through the middle of the week. In
particular, Wednesday looks to be when synoptic scale forcing for
ascent will reach its peak as model ensembles show sfc low pressure
moving NE near the mississippi river valley. However, there is a
large spread on placement and timing as the GEFS is more progressive
compared to the EPS. This makes it difficult to pick out thermo
parameters that would support severe weather as it is unclear how
much of the warm sector will be over the FA. As for flooding, the
GEFS is the wettest in showing a 30-50% probability for QPF
exceeding two inches across portions of the region. Given how dry it
has been, think the flooding potential is marginal at best, but the
rivers will likely be more vulnerable. As the cyclone deepens near
the great lakes region, it is likely Thursday-Friday trend drier
with just some lingering showers, but it will be breezy and cooler
with NW flow. Temps look to be more seasonable for this time of
year.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 553 AM CDT Sat Apr 6 2024
VFR conditions prevail as FEW-SCT high clouds begins to spread
across the region from southeast Missouri. Light easterly winds
between 5-10 kts are expected. Mid clouds around 7-10 kft AGL
then begin to arrive towards the end of the TAF period. As the
pressure gradient tightens, winds will become a bit more gusty
across western terminals.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Freeze Warning until 8 AM CDT this morning for ILZ075>078-
080>087-091.
Frost Advisory until 8 AM CDT this morning for ILZ088>090-
092>094.
MO...Frost Advisory until 8 AM CDT this morning for MOZ076-086-087-
100-107>112-114.
IN...Freeze Warning until 8 AM CDT /9 AM EDT/ this morning for
INZ081-082-085>088.
KY...Freeze Warning until 8 AM CDT this morning for KYZ010-013>016-
018>021.
Frost Advisory until 8 AM CDT this morning for KYZ001>009-011-
012-017-022.
&&
UPDATE...DW
DISCUSSION...DW
AVIATION...DWHazardous weather outlook, Apr 6, 3:38 AM EST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
338 AM CDT Sat Apr 6 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
338 AM CDT Sat Apr 6 2024 /438 AM EDT Sat Apr 6 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Widespread freeze and frost is likely across the entire region
this morning. See the Freeze Warning and Frost Advisory for more
details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms are possible Sunday afternoon into Sunday evening.
If storms develop, severe thunderstorms are possible.
Multiple rounds of thunderstorms and heavy rain are possible
Monday night through at least Wednesday. Widespread severe
weather/flooding issues do not appear immediately likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation cannot be ruled out on Sunday.
DW
Flood, Pike
- When
- April 6, 7:45 AM EST to April 21, 6:15 PM EST
- Where
- Pike County, Petersburg to 1.28 mi NNW of Algiers
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.500, -87.280
The river briefly fell just below flood stage at Petersburg from 1845EST April 10th to 400EST April 11th at which point flood stage was exceeded again.
Flood, Warrick
- When
- April 6, 10:00 PM CST to April 22, 4:00 PM CST
- Where
- Warrick County, 2.49 mi SW of Dayville to 1.52 mi SW of Dayville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.928, -87.356
Flood, Gibson
- When
- April 7, 5:30 AM CST to April 22, 5:00 PM CST
- Where
- Gibson County, 0.66 mi N of Giro to 0.24 mi NW of Hazleton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.510, -87.470
Flood, Posey
- When
- April 7, 10:00 PM CST to April 24, 6:00 AM CST
- Where
- Posey County, 0.21 mi N of Mt Vernon to 1.29 mi S of Mt Vernon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.933, -87.900
Flood, Posey
- When
- April 9, 4:30 PM CST to April 24, 5:15 PM CST
- Where
- Posey County, 8.17 mi S of Hovey to 7.62 mi S of Hovey
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.782, -87.940
Flood, Gibson
- When
- April 10, 8:30 PM CST to April 23, 1:30 AM CST
- Where
- Gibson County, East Mt Carmel to 2.3 mi W of East Mt Carmel
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.400, -87.730
Flood, Posey
- When
- April 11, 7:15 AM CST to April 24, 12:15 AM CST
- Where
- Posey County, New Harmony to 2.88 mi W of New Harmony
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.130, -87.930
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Nebraska, April 6 to 7, 2024$7.5 million · 5 events
- Damaging Winds and High Wind in Nebraska, April 6 to 7, 2024$300,000 · 66 kt wind · 46 events
- Wildfire and Damaging Wind in Oklahoma, April 6 to 10, 20242 injured · $369,000 · 55 kt wind · 8 events
- High Wind in New Mexico, April 6 to 7, 2024$20,000 · 68 kt wind · 18 events
- High Wind in Kansas, April 6, 202456 kt wind · 23 events
- Frost and Freeze in Kentucky, April 6, 202421 events
- Dust Storm and High Wind in Kansas, April 6 to 7, 202463 kt wind · 20 events
- Frost and Freeze in Illinois, April 6, 202417 events
- High Wind in South Dakota, April 6, 202457 kt wind · 16 events
- High Wind in Colorado, April 6 to 11, 202483 kt wind · 16 events
- High Wind in Texas, April 6, 202463 kt wind · 14 events
- High Wind in Texas, April 6, 202457 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170284, 1171409, 1170305, 1171410, 1171411, 1170306, 1170307.